Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 155, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 25, 2003, 11:29 PM EDT for Jackson County, Michigan. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2003, 11:29 PM EDT (03:29 UTC)
- Expired
- Aug 26, 2003, 12:15 AM EDT
- In force
- 46 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Jackson County, MI
The radar
The Detroit radar (KDTX), 101 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 3.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1653 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1167 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGRR 260329 SVRGRR MIC075-260415- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1129 PM EDT MON AUG 25 2003 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JACKSON COUNTY IN SOUTH CENTRAL MICHIGAN * UNTIL 1215 AM EDT * AT 1126 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CONCORD...OR ABOUT 9 MILES SOUTHEAST OF ALBION...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... VANDERCOOK LAKE AROUND 1135 PM EDT CLARK LAKE AROUND 1140 PM EDT NAPOLEON...NORVELL AROUND 1145 PM EDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. LAT...LON 4224 8464 4209 8469 4211 8421 4217 8418 $$ MEADE JK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 10:47 PM EDT, 42 minutes earlier.
Area forecast discussion, Aug 25, 10:47 PM EDT, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1047 PM EDT MON AUG 25 2003 ELEVATED CONVECTION CONTINUES THIS EVENING ALONG A WEAKLY DEFINED SURFACE BOUNDARY. A SHORT WAVE WAS MOVING INTO WESTERN MI AT 02Z AND WILL BE TO THE EASTERN PORTION OF THE STATE SHORTLY AFTER MIDNIGHT. A STORM OR TWO COULD BECOME SEVERE WITH HAIL BEING THE MAIN THREAT. THERE SHOULD BE A BRIEF PAUSE IN THE ACTIVITY AFTER 04Z AS THIS WAVE EXITS. ANOTHER SHORT WAVE WAS SPAWNING STORMS OVER EASTERN IA. THIS WAVE SHOULD MOVE TO SOUTHERN LAKE MICHIGAN BY 12Z. THIS SHOULD PUSH ANOTHER ROUND OF STORMS INTO WESTERN MI AFTER 08Z. THE 00Z ETA LOW LEVEL JET IS NOT TOO IMPRESSIVE...ONLY 30KT...AND POINTS TOWARD SOUTHERN LAKE MI/NORTHERN INDIANA. THIS WOULD MAINLY FAVOR THE SOUTHERN CWA FOR THE BEST CHC OF SEEING THE NEXT ROUND OF STORMS. ALSO 1000-500 THICKNESS WOULD SUPPORT THE IA STORMS TRACKING EAST...THEN SOUTHEAST AS THEY MOVE TOWARD SOUTHERN MI. WITH PRECIPITABLE WATER VALUES PEAKING ABOVE 2 INCHES AFTER MIDNIGHT HEAVY DOWNPOURS ARE A GOOD BET AND A COUPLE OF ISOLATED SEVERE STORMS CAN NOT BE RULED OUT. STORMS SHOULD MOVE AT 35-40KT...BUT SOME CELLS MAY TRAIN SO SOME URBAN OR SMALL STREAM FLOODING IS POSSIBLE. WILL CARRY CATEGORICAL POPS SOUTH...LIKELY CENTRAL...AND KNOCK THE POPS DOWN TO CHC IN THE NORTH. JK .GRR...NONE.
Hazardous weather outlook, Aug 25, 2:13 PM EDT, 9 hours 16 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-261000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 213 PM EDT MON AUG 25 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS SHOULD FORM THIS AFTERNOON AND NUMEROUS STORMS ARE FORECASTED FOR TONIGHT ACROSS THE SOUTHWEST QUARTER OF LOWER MICHIGAN. THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS. THE BEST CHANCE FOR STORMS WILL BE THIS EVENING AS A WARM FRONT LIFTS NORTH THROUGH THE AREA AND THEN AGAIN OVERNIGHT AS A COLD FRONT APPROACHES FROM THE NORTHWEST. THE STRONGEST OF STORMS...MOST LIKELY TONIGHT...WILL BE CAPABLE OF WINDS TO 60 MPH AND HAIL TO AROUND AN INCH IN DIAMETER. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND HEAVY RAIN WILL ACCOMPANY THE STORMS. WHERE THE STORMS PERSIST LONGER THAN AN HOUR...MORE THAN 2 INCHES OF RAIN COULD FALL. THIS WOULD LEAD TO URBAN AND POOR DRAINAGE FLOODING. THE MOST LIKELY TIME FRAME FOR THIS TO OCCUR IS AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE AREA IS ALSO IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON TUESDAY. THE COLD FRONT WILL PROGRESS THROUGH THE AREA INTO A VERY MOIST AND UNSTABLE AIRMASS. STRONG STORMS COULD BE ONGOING TO START THE DAY. DURING THE AFTERNOON...ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED. THESE STORMS COULD ALSO CONTAIN WINDS TO 60 MPH AND HAIL TO AROUND AN INCH IN DIAMETER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING OR TONIGHT. RJD MJS
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 10:38 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 52 min |
| Aug 25, 11:04 PM EDT | Tornado Warning | GRR | Calhoun | 26 min |
| Aug 25, 11:38 PM EDT | Tornado Warning | GRR | Jackson | 37 min |
| Aug 26, 4:26 AM EDT | Special Marine Warning | GRR | 79 min | |
| Aug 26, 4:26 AM EDT | Special Marine Warning | GRR | 79 min | |
| Aug 26, 5:07 AM EDT | Severe Thunderstorm Warning | GRR | Allegan, Ottawa | 38 min |
| Aug 26, 5:46 AM EDT | Severe Thunderstorm Warning | GRR | Ionia | 44 min |
| Aug 26, 2:31 PM EDT | Special Marine Warning | GRR | 59 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.